I know the slow progress must be frustrating for you and your son. Hopefully things will look better soon!
Since starting the isotretenoin, my son has had several complaints that he normally does not have. The dosgae was reduced after the first two weeks from 70 mg to 40 mg per day, but he has continued to have back pain, knee pain, tightening in his chest, and then last night he woke up with a nose bleed. He is convinced that all of these things are from the medicine and I have to say that I feel he may be correct. He said that he may want to stop taking it. We go back to the derm in the morning to have his blood work done after his first month of treatment.
So far, his acne has not shown much improvement, maybe a little, but I do feel like it will improve if the treatment continues.
Right now, I feel like stopping the treatment might be the best decision for my son because he just seems worried about these ailments and so am I. As I said before, my daughter has completed two courses of treatment with no problems. But it may not be right for everyone, so tomorrow we will decide what to do from here.
Does anyone know of any alternatives to the isotretenoin treatment that are somewhat effective?
Hi Mom Too, the side effects your son is feeling is def from the accutane. Try having the derm lower him to 20 mg a day, before you decide to stop. FYI Nosebleeds are pretty common though and is caused by the accutane drying the body out. My son puts a little vaseline in his nose at night and drinks a ton of water and no more nosebleeds. Before you do anyt hing have your son drink more waters. Drinking water is very important and also helps with the joint pain. I could tell if he wasnt drinking enough because I could tell his back was sore when he would get up from lying down or sitting in one position too long. he sprained his wrist a few weeks back and still has to wear a wrist wrap. The dr told him that yes this is all a part of the accutane and would clear up as soon as he finished treatment.
if you are still determined to stop the accutane there is another alternative. I draw a blank now on the name of the treatment (maybe someone here can chime in) but I believe it has to do with applying vitamin A to the face and using a light therapy. I will research it some more and post it.
It's good your son is breaking out bad....the worse the better imo......I went to Rush Dermatology in Chicago (one of the best in IL) and my derm said I was the 2nd worst patient he's ever had out of hundreds (embarrassing yea)......During my Accutane duration, i broke out baddddd twice (1 month after taking it, then 3 months after, not to mention other weird things).......for the last 2 years later my face is clear! it's quite unbelievable.......the worse the break outs the better it is in the future, the body is getting it all out
Mike09 thank you for the words of encouragement, right now it means more to me than you know. In fact its been all the words of encouragement here that has kept me positive for my son. I am so sorry to hear that the dr said you were one of the worst , but so glad you are clear and doing well. I think may son may have an infection also. The derm said he def needs to take two antibiotics to help clear up because it was so bad. They also gave him more cortisone shots. he said that things should have been looking better by now and has rarely ever had a patient go so slowly on treatment. (i think this also has to do with the fact that they give most of their patientss 80 mgs a day and my son can only tolerate 40 mg a day). I am keeping my fingers croosed and will update everyone if i see any changes while on antibiotics> Just incase anyone is having the same problems down the road they can read this and hopefully this helps them in their journey.